Texas, 2005Flash Flooding in Texas, October 13, 2005
October 13, 2005 · NWS EWX · 7 events in 5 counties and zones
7 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 13, 9:50 AM CST, 0 minutes earlier.
Area forecast discussion, Oct 13, 9:50 AM CST, 0 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 AM CDT THU OCT 13 2005
.DISCUSSION...
500 TO 300 HPA LOW OVER SOUTHWEST U.S. AND NORTH CENTRAL MEXICO
THIS MORNING IS FORECAST TO REMAIN NEARLY STATIONARY OR
TEMPORARILY DRIFT WEST FRIDAY...BEFORE TURNING TO A SLOW NORTHEAST
TRACK ON SATURDAY AND SUNDAY. 12Z OCT 13 ANALYSIS SHOWS EFFICIENT
WARM AIR ADVECTION OVER WEST PART OF SOUTH CENTRAL TEXAS TODAY.
THIS PATTERN CONTINUES THRU PART OF TONIGHT...THEN WEAKENS
SLIGHTLY FRIDAY AS LOW TO THE WEST DRIFTS FURTHER AWAY...AND
SERIES OF S/W TROFS TO THE NORTH HELP TO AMPLIFY TROF OVER EASTERN
U.S...THAT WILL ALSO BE SUPPORTED BY WESTERLIES OVER THE NORTH
ATLANTIC. THE AMPLIFIED 500 HPA TROF OVER THE EASTERN U.S. IS
FORECAST TO CAUSE HIGH ALOFT TO INCREASE OVER WEST GULF OF MEXICO
AND PART OF SOUTH TEXAS SATURDAY...AS S/W TROF MOVES VCNTY OF WEST
TX TO THE NORTH AND NORTHEAST.
BY SUNDAY HIGH AT 500 HPA FORECAST OVER PARTS OF SOUTH TEXAS
AS NEXT AREA OF LOW PRESSURE FORECAST TO COME FROM PACIFIC AND
DEVELOP OVER WESTERN U.S. THIS PATTERN IS EXPECTED TO BEGIN
SEVERAL DAY PERIOD OF INCREASING SOUTHERLY WINDS OVER SOUTH
CENTRAL TEXAS FROM SUNDAY THROUGH WEDNESDAY. THIS LOW IS
FORECAST TO MOVE TO THE ROCKIES TUESDAY AND TUESDAY NIGHT
AND TO THE CENTRAL PLAINS WEDNESDAY. THIS PATTERN MAY BRING
SOME SHOWERS TO THE NORTH PART OF SOUTH CENTRAL TEXAS
TUESDAY NIGHT AND WEDNESDAY. MEDIUM RANGE FORECASTS SHOW
LOW MOVING TO NORTHERN PLAINS BY LATE WED AND THURSDAY
AND 2ND PROGRESSIVE 500 HPA TROF COMES FROM THE WEST LATE
NEXT WEEK AROUND LATE THURSDAY OR FRIDAY. FORECASTS SHOW
RIDGE ALOFT BUILDING OVER THE AREA FOR WEEKEND OF OCT 22
AND OCT 23...SIGNALING DRY WEATHER FOR THE AREA.
IN THE MEANTIME...WILL CONTINUE WITH HIGH CHANCES FOR
RAIN WEST PART OF THE AREA TODAY...RAIN THAT MAY BE
HEAVY AT TIMES...AND KEEP FLASH FLOOD WATCH THERE
THROUGH 400 PM TODAY. WILL EXTEND TO EVENING HOURS
IF MESOSCALE TRENDS SUPPORT CONTINUED LOCALLY HEAVY
RAIN.
&&
.PREV DISCUSSION... (ISSUED 358 AM CDT THU OCT 13 2005)
DISCUSSION...
HIGH POPS OUT WEST ALONG THE RIO GRANDE VALLEY AND WESTERN HILL
COUNTRY TODAY WHERE PWATS HAVE INCREASED TO BETWEEN 1.5 AND 1.75
INCH (ABOUT 150% OF NORMAL). AN UPPER LEVEL LOW IS CLOSING-OFF OVER
NORTHWEST MEXICO AND A SHORTWAVE TROUGH IS MOVING NE OUT OF MEXICO
OVER WEST TX AND WILL BE THE MAIN DRIVER OF CONVECTION TODAY. HPC
DAY1 EXCESSIVE RAINFALL OUTLOOK HAS VAL VERDE COUNTY UNDER A
MODERATE RISK AND EDWARDS AND KINNEY COUNTIES UNDER A SLIGHT RISK.
WGRFC FLASH FLOOD GUIDANCE IS RELATIVELY LOW FOR THOSE
COUNTIES...WHICH MAKES SENSE GIVEN RECENT RAIN OUT THERE...SO WILL
GO WITH A FLASH FLOOD WATCH FOR TODAY. POPS DECREASE SHARPLY TODAY
FROM 90 PERCENT WEST TO 10 PERCENT EAST...WHERE A DRY NE LOW LEVEL
FLOW PREVAILS. CHANCES FOR PRECIP WILL BE ON THE DECREASE AFTER
TODAY...BUT WONT EXIT THE FORECAST COMPLETELY UNTIL SATURDAY WHEN
THE UPPER LOW OVER NORTHERN MEXICO OPENS-UP AND EJECTS OUT OVER
NEW MEXICO AND FAR WEST TX.
BEYOND SATURDAY...AN UPPER HIGH BUILDS OVER THE WESTERN GULF AND
SOUTH TX WITH ABOVE NORMAL TEMPS CONTINUING AND LITTLE-TO-NO
CHANCE FOR PRECIP. BOTH THE ECMWF AND GFS MODEL SOLUTIONS SHOW
THIS SCENARIO AND HAVE GOOD RUN-TO-RUN CONSISTENCY...SO FORECAST
CONFIDENCE IS HIGH.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING COUNTIES:
EDWARDS...REAL...KINNEY...VAL VERDE...MAVERICK...DIMMIT...AND
ZAVALA.
&&
08/13/DC/PM
Hazardous weather outlook, Oct 13, 4:09 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU OCT 13 2005
TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU OCT 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM FOR VAL VERDE...
EDWARDS...AND KINNEY COUNTIES. A PACIFIC DISTURBANCE WILL BRING
NUMEROUS THUNDERSTORMS ACROSS MAINLY WESTERN PARTS OF SOUTH CENTRAL
TEXAS TODAY. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED TO FALL OVER THE WATCH AREA WHERE SOME SOILS ARE ALREADY
SATURATED FROM PREVIOUS RAINS. THE HEAVY RAINFALL THREAT WILL
DECREASE THIS EVENING...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL REMAIN POSSIBLE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY OVER MAINLY
WESTERN PARTS OF SOUTH CENTRAL TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Flash Flood, Val Verde
- When
- October 13, 9:50 AM CST to 4:00 PM CST
- Where
- Val Verde County, Del Rio
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.367, -100.900
Thunderstorms moved northeastward out of Mexico on the morning of the 12th and increased rapidly in intensity while slowing over the city of Del Rio. By 11 am the city had received up to 4 inches of rain and flash flooding was reported in the downtown area. Shortly after noon, rain totals had reached up to 7 inches in Del Rio. Emergency management officials reported that several cars had been caught in the flood waters. Fortunately, no one was injured or killed. The storms began to dissipate in the mid afternoon and by late afternoon the flash flooding had ended.
Flash Flood, Val Verde
- When
- October 13, 11:00 AM CST to 3:30 PM CST
- Where
- Val Verde County, Juno
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.150, -101.117
Additional thunderstorms began forming north of Del Rio in the area from Juno to north of Loma Alta. These storms dropped general rain amounts between 1 and 2 inches during the morning. Highest rain totals were near 5 inches in the area about 20 miles north of Loma Alta. SH277 was closed due to flash flooding through the early and mid afternoon.
Flash Flood, Edwards
- When
- October 13, 11:30 AM CST to 4:30 PM CST
- Where
- Edwards County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.933, -100.233
The thunderstorms in the Loma Alta area continue to spread eastward, bringing general 1 to 2 inch totals from north of Carta Valley to near Rocksprings, eventually including the northern half of Edwards County. Highest rain totals were 5 inches around 10 miles west of Rocksprings. US377 was closed west of Rocksprings and SH55 was closed northwest of Rocksprings due to high water.
Flash Flood, Kinney
- When
- October 13, 11:30 AM CST to 4:30 PM CST
- Where
- Kinney County, 30 mi W of Brackettville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.317, -100.917
As the thunderstorms in the Del Rio area spread eastward and expanded in the late morning and early afternoon, they produced widespread rainfall of between 1 and 2 inches between Del Rio and Brackettville. The heaviest rainfall was near 5 inches just northwest of Brackettville. FM3008 was closed along Sycamore Creek near the Val Verde County line. FM674 was closed north of Brackettville, and FM334 was closed northeast of Brackettville near West Fork of Nueces River.
Flash Flood, Kinney
- When
- October 13, 12:30 PM CST to 6:00 PM CST
- Where
- Kinney County, 35 mi W of Spofford
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.167, -101.000
In the early afternoon, the thunderstorms moving eastward from the Del Rio area to Brackettville had slowed. They then began to spread southeastward into southern Kinney county. The storms brought general 1 to 2 inch rainfall from the Val Verde County line to Spofford. Highest rain totals were near 5 inches, about 5 miles west of Spofford. FM693 and FM1908 were closed west of Spofford through most of the afternoon.
Flash Flood, Maverick
- When
- October 13, 2:00 PM CST to 5:00 PM CST
- Where
- Maverick County, West Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 28.700, -100.383
The showers and thunderstorms in southern Kinney County continued to spread southward, moving into northwestern Maverick County in the early afternoon. By mid afternoon, rain totals were between 1 and 2 inches over the western part of Maverick County. The Sheriff's Department reported US277 closed near Normandy due to water over the road. Many of the county rural roads were flooded in by late afternoon, including SH131 closed due to high water about 20 miles north of Eagle Pass.
Flash Flood, Real
- When
- October 13, 3:30 PM CST to 7:00 PM CST
- Where
- Real County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.800, -99.833
Thunderstorms from Edwards County continued to spread eastward into Real County in the mid afternoon. By late afternoon the area from Camp Wood to Leakey had received between 1 and 2 inches of rain, with 3 inches in many locations. Flash flooding forced the closing of US55 at Camp Wood and FM337 between Camp Wood and Leakey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in New Jersey, October 13 to 14, 2005$10 million · 3 events
- Strong Wind in New Jersey, October 13 to 14, 2005$101,000 · 9 events
- Flash Flooding in Texas, October 13, 2005$30,000 · 8 events
- High Surf in Hawaii, October 13 to 14, 200512 events
- Storm Surge in New Jersey, October 13 to 14, 20055 events
- Storm Surge in Delaware, October 13, 20054 events
- Flooding in New York, October 13 to 16, 20053 events
- Flash Flooding in Texas, October 13, 20052 events
- Waterspouts in Gulf of Mexico, October 13, 20052 events
- Storm Surge in Pennsylvania, October 13 to 14, 20052 events
- Flood in New York, October 13, 20051 event
- Hail in Texas, October 13, 20051.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481899, 5481900, 5481901, 5481902, 5481988, 5481989, 5481990.